Alert archive / Nevada / Wind Advisories in 2020
Wind Advisory 30, NWS Las Vegas, NV
NWS Las Vegas, NV issued this wind advisory at Nov 17, 2020, 3:00 AM PST for Inyo County, California; Esmeralda County, Nye County, Nevada. It took effect at Nov 17, 2020, 10:00 AM PST. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Nov 17, 2020, 3:00 AM PST (11:00 UTC)
- In effect from
- Nov 17, 2020, 10:00 AM PST
- Expired
- Nov 18, 2020, 7:00 AM PST
- In force
- 21 hr
- Issued by
- NWS Las Vegas, NV
Counties Inyo County, CA, Esmeralda County, NV, Nye County, NV
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 11.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3977 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
939 WWUS75 KVEF 171100 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 300 AM PST Tue Nov 17 2020 NVZ014-171800- /O.NEW.KVEF.WI.Y.0030.201117T1800Z-201118T0300Z/ Esmeralda and Central Nye County- Including Beatty, Goldfield, Silver Peak, and Dyer 300 AM PST Tue Nov 17 2020 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM PST THIS EVENING... * WHAT...South winds 20 to 25 mph with gusts up to 45 mph expected. * WHERE...Esmeralda and Central Nye County. * WHEN...From 10 AM this morning to 7 PM PST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...In addition to strong southerly winds in the open desert, strong, downslope winds from the White mountains are possible for areas like Dyer, especially this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ519-171800- /O.CON.KVEF.HW.A.0005.201117T1800Z-201118T1200Z/ Eastern Sierra Slopes- Including Aspendell and Whitney Portal 300 AM PST Tue Nov 17 2020 ...HIGH WIND WATCH REMAINS IN EFFECT FROM 10 AM PST THIS MORNING THROUGH LATE TONIGHT... * WHAT...Southwest winds 35 to 45 mph with gusts over 70 mph possible. * WHERE...Eastern Sierra Slopes including Aspendell and Whitney Portal. * WHEN...From late Tuesday morning through early Wednesday morning. Highest wind gusts are expected Tuesday afternoon and evening. * IMPACTS...Damaging wind gusts could blow down trees and power lines which could result in widespread power outages. Travel could be difficult, especially for high profile vehicles. Any recreational camping or hiking is discouraged for these locations. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Secure or shelter objects that could be blown away in a safe location prior to the onset of winds. If you encounter downed power lines, stay away and inform local authorities as they may still be live and dangerous. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
4 follow-up statements
412 WWUS75 KVEF 171756 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 956 AM PST Tue Nov 17 2020 CAZ519-180600- /O.UPG.KVEF.HW.A.0005.201117T1800Z-201118T1200Z/ /O.EXB.KVEF.WI.Y.0030.201117T1800Z-201118T1500Z/ Eastern Sierra Slopes- Including Aspendell and Whitney Portal 956 AM PST Tue Nov 17 2020 ...WIND ADVISORY IN EFFECT UNTIL 7 AM PST WEDNESDAY... ...THE HIGH WIND WATCH HAS BEEN CANCELED... * WHAT...Southwest winds 30 to 40 mph with gusts over 60 mph likely. Isolated gusts to 70 MPH are possible at locations over 9000 feet. * WHERE...Eastern Sierra Slopes. * WHEN...Until 7 AM PST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Isolated power outages and tree damage is possible above 9000 feet including including Aspendell and Whitney Portal. * ADDITIONAL DETAILS... PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NVZ014-180300- /O.CON.KVEF.WI.Y.0030.201117T1800Z-201118T0300Z/ Esmeralda and Central Nye County- Including Beatty, Goldfield, Silver Peak, and Dyer 956 AM PST Tue Nov 17 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... * WHAT...South winds 20 to 25 mph with gusts up to 45 mph expected. * WHERE...Esmeralda and Central Nye County. * WHEN...through 7 PM PST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...In addition to strong southerly winds in the open desert, strong, downslope winds from the White mountains are possible for areas like Dyer, especially this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
748 WWUS75 KVEF 180251 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 651 PM PST Tue Nov 17 2020 NVZ014-180400- /O.EXP.KVEF.WI.Y.0030.000000T0000Z-201118T0300Z/ Esmeralda and Central Nye County- Including Beatty, Goldfield, Silver Peak, and Dyer 651 PM PST Tue Nov 17 2020 ...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING... The Wind Advisory will be allowed to expire at 7 PM. Localized wind gusts over 40 mph are possible overnight but widespread advisory level winds are not expected. $$ CAZ519-181200- /O.CON.KVEF.WI.Y.0030.000000T0000Z-201118T1500Z/ Eastern Sierra Slopes- Including Aspendell and Whitney Portal 651 PM PST Tue Nov 17 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST WEDNESDAY... * WHAT...Southwest winds 30 to 40 mph with gusts over 60 mph likely. Isolated gusts to 70 MPH are possible at locations above 9000 feet. * WHERE...Eastern Sierra Slopes. * WHEN...Until 7 AM PST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Isolated power outages and tree damage is possible above 9000 feet including Aspendell and Whitney Portal. * ADDITIONAL DETAILS... PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
308 WWUS75 KVEF 180839 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 1239 AM PST Wed Nov 18 2020 AZZ001-036-CAZ522-NVZ015>021-181500- /O.NEW.KVEF.WI.Y.0031.201118T1800Z-201119T0300Z/ Northwest Plateau-Lake Mead National Recreation Area- Death Valley National Park-Lincoln County-Northeast Clark County- Western Clark and Southern Nye County-Sheep Range- Spring Mountains-Red Rock Canyon-Las Vegas Valley- Including Colorado City, Pipe Spring National Monument, Tuweep, Mt Trumbull, Western Grand Canyon, Bullhead City, Oatman, Mohave Valley, Furnace Creek, Stovepipe Wells, Shoshone, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Mesquite, Overton, Moapa, Pahrump, Indian Springs, Desert Rock, Amargosa Valley, Hayford Pk, The Town Of Mt Charleston, Red Rock Canyon, Las Vegas, North Las Vegas, Henderson, Boulder City, Hoover Dam, and Laughlin 1239 AM PST Wed Nov 18 2020 /139 AM MST Wed Nov 18 2020/ ...WIND ADVISORY IN EFFECT FROM 10 AM PST /11 AM MST/ THIS MORNING TO 7 PM PST /8 PM MST/ THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of northwest Arizona, southeast California and south central and southern Nevada. * WHEN...From 10 AM PST /11 AM MST/ this morning to 7 PM PST /8 PM MST/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Strong crosswinds and areas of blowing dust could make travel hazardous, especially on east-west oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ519-181500- /O.CON.KVEF.WI.Y.0030.000000T0000Z-201118T1500Z/ Eastern Sierra Slopes- Including Aspendell and Whitney Portal 1239 AM PST Wed Nov 18 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST THIS MORNING... * WHAT...Southwest winds 30 to 40 mph with gusts over 60 mph likely. Isolated gusts to 70 MPH are possible at locations above 9000 feet. * WHERE...Eastern Sierra Slopes. * WHEN...Until 7 AM PST. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Isolated power outages and tree damage is possible above 9000 feet including Aspendell and Whitney Portal. * ADDITIONAL DETAILS... PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
108 WWUS75 KVEF 181457 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 657 AM PST Wed Nov 18 2020 CAZ519-181600- /O.EXP.KVEF.WI.Y.0030.000000T0000Z-201118T1500Z/ Eastern Sierra Slopes- Including Aspendell and Whitney Portal 657 AM PST Wed Nov 18 2020 ...WIND ADVISORY WILL EXPIRE AT 7 AM PST THIS MORNING... Winds have begun decreasing and will continue decreasing through the morning. $$ AZZ001-036-CAZ522-NVZ015>021-190300- /O.CON.KVEF.WI.Y.0031.201118T1800Z-201119T0300Z/ Northwest Plateau-Lake Mead National Recreation Area- Death Valley National Park-Lincoln County-Northeast Clark County- Western Clark and Southern Nye County-Sheep Range- Spring Mountains-Red Rock Canyon-Las Vegas Valley- Including Colorado City, Pipe Spring National Monument, Tuweep, Mt Trumbull, Western Grand Canyon, Bullhead City, Oatman, Mohave Valley, Furnace Creek, Stovepipe Wells, Shoshone, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Mesquite, Overton, Moapa, Pahrump, Indian Springs, Desert Rock, Amargosa Valley, Hayford Pk, The Town Of Mt Charleston, Red Rock Canyon, Las Vegas, North Las Vegas, Henderson, Boulder City, Hoover Dam, and Laughlin 657 AM PST Wed Nov 18 2020 /757 AM MST Wed Nov 18 2020/ ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM PST /11 AM MST/ THIS MORNING TO 7 PM PST /8 PM MST/ THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of northwest Arizona, southeast California and south central and southern Nevada. * WHEN...From 10 AM PST /11 AM MST/ this morning to 7 PM PST /8 PM MST/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Strong crosswinds and areas of blowing dust could make travel hazardous, especially on east-west oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Boaters in the Wind Advisory area should use extreme caution when venturing onto area lakes. Strong winds over the open waters will make the lake water rough and hazardous...and may result in high waves which may tip or swamp smaller craft. For your personal safety...avoid the open waters. Stay close to shore or around protected areas.. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Nov 17, 2:50 AM PST, 10 minutes earlier.
Area forecast discussion, Nov 17, 2:50 AM PST, 10 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 250 AM PST Tue Nov 17 2020 .SYNOPSIS...Bouts of unsettled weather through the week as a series of systems impacts the western US. The initial round through midweek will bring warming temperatures with breezy to locally windy conditions. Followed by cooler weather and breezes once again for the end of the week. && .DISCUSSION... The primary impacts over the short term will be winds and warmer, near-record temperatures, followed by cooler weather and another bout of winds to end the week. Winds will be the biggest impact, and currently, hardest part of the forecast. As shortwaves primarily impact the Pac NW, and just graze the area, an interesting synoptic setup occurs. The region will initially be on the warm side of tightening thermal gradients, driving temperatures up through midweek. Both how much warming and how much wind depend on a mid-level inversion. If the inversion is able to be mixed from both mechanical and insolation sources, temperatures could run a bit warmer, while also allowing the stronger momentum to mix down to the surface - initially in northwestern areas today, shifting eastward for Wednesday. The focus for the winds today will be downslope wind potential in the eastern Sierra/Owens Valley and White Mountains. The overall synoptic setup is rather favorable, with Inyo and Esmeralda counties positioned underneath right exit region of jet streak rounding the base and ejecting ahead of the upper-level trough axis. Such a pattern would generally be conducive to long-duration downslope events. However, the differences between vertically propagating waves vs trapped lee waves are incredibly subtle and not usually well-handled by models. While no clear, stout inversion is indicated above ridgetop in the models, they do tend to under-do this feature, and the subsidence from the jet streak circulation and warming 500mb temps would point to increasing ridgetop stability today. It is rather difficult to imagine impactful winds making it very far down the eastern slopes without a downslope mechanism present, and stronger downslope winds could push into the Owens Valley if they do develop. Thus, will remain on the indecisive side and leave the watch as-is to see how things start to unfold. Further east in the Great Basin, mixing is in question, though confidence in areas like Tonopah and around the Nevada National Security Site seeing afternoon gusts around 40 MPH is high enough for a Wind Advisory today. Similar story for Wednesday, just shifted eastward. For synoptic winds, today will be the canary in the coal mine for the ability for mid-level momentum to mix down. If it does, portions of Clark, Lincoln, and Mohave county will likely see near- advisory level winds tomorrow. Downslope winds could also be of concern for the northeast slopes of the Spring Mountains. Will wait and see what happens today before issuing anything for Wednesday. The last shortwave in the series will swing the base of what's left of the upper-level trough over the region Friday into Saturday. Not really expecting much other than perhaps a belt of westerly winds ahead of and northerly winds behind, and a cooldown, cooling the region a good 10-15 degrees, down from the near record highs earlier in the week. For next week, some flavor of unsettled pattern looks likely, with troughing somewhere near the northwest us continuing, likely remaining dry for the region. && .AVIATION...For McCarran...Light winds favoring typical daily trends are expected through mid-afternoon Tuesday along with increasing SCT- BKN high clouds after sunrise. A push of southerly winds will arrive late in the day, though timing is in question anywhere from 22z-02z. Favored an arrival closer to 00z though amendments are likely. For the rest of southern Nevada, northwest Arizona and southeast California...Light winds through the morning hours will transition to breezy south winds in the afternoon with speeds of 10-20 knots and gusts to 25 knots possible. Stronger winds expected near KBIH with gusty southeast winds exceeding 30 knots through the afternoon and evening hours, along with moderate to strong turbulence downwind of the Sierra. Gusty winds near Bishop and continued mountain wave induced turbulence can be expected to linger overnight. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION...Steele AVIATION...Outler For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
Nearby
Wind Advisories in Nevada, 2020Wind Advisories in California, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.